Tornadoes · United States · North Dakota · 2016
EF0 tornado, Lakota Muni Arpt to Michigan City, North Dakota, July 7, 2016
From Lakota Muni Arpt to Michigan City, this EF0 tornado ran 9.0 miles across Nelson County on July 7, 2016, touching down at 2:05 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 7, 2016
- Touchdown
- 2:05 PM CDT (19:05 UTC)
- Lifted
- 2:35 PM CDT (19:35 UTC)
- On the ground
- 30 minutes
- Path length
- 9.0 miles (14.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Nelson County
- Touchdown point
- 47.990, -98.310
- Lift-off point
- 48.020, -98.120
- Record number
- 1607071305-01
What the Weather Service recorded
Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon. The most sun and surface heating occurred around the low. By the early afternoon, a line of thunderstorms developed between Devils Lake and Cooperstown (ND), and several funnel cloud reports were quickly received. Other cells formed around the Grand Forks area and over portions of west central Minnesota. Every thunderstorm seemed to have a shelf cloud associated with it, each producing funnel clouds or low hanging appendages. The thunderstorms over west central Minnesota produced large hail.
A tornado tracked intermittently to the east-northeast for about nine miles. Damage was confined to the occasional shelterbelt or grove along the path, where numerous large branches and limbs were broken off. The tornado was briefly viewed and photographed as it approached the city of Michigan, before it was wrapped in heavy rain. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 12:47 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 7, 12:47 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1247 PM CDT THU JUL 7 2016 .UPDATE... Issued at 1247 PM CDT Thu Jul 7 2016 Latest SPC day 1 convective outlook backed up the marginal risk area through the entire FA now, and backed up the slight risk area up toward KTVF. Starting to see some tstm development around the KDVL region, but not a lot of heating has occurred there yet, so doubting this activity will be severe for a while yet. Otherwise a large area of light rain covers southeast ND, moving ENE. Still expecting thunder activity to increase more between now and mid to late afternoon, and last into the evening. Forecast has this thinking covered well for now. && .SHORT TERM...(Today and tonight) Issued at 202 AM CDT Thu Jul 7 2016 Main forecast concern will be severe weather threat for today. High resolution guidance in fair agreement with surface features however Latest Cam guidance still trying to get together on where the main convective complex will develop. In the near term arc of shra/isold T associated with lead impulse will continue to lift northeastward with highest pops across the north this morning but with current weakening trend may be rather spotty. From late morning on relatively strong short wave currently in E MT will propagate east across the region today. As it does surface low pressure over central SD will lift ne to roughly the central valley by early afternoon with N-S boundary running along the dakotas/Minnesota border. As current pcpn band lifts northward the southern half of the forecast area should see solar which will help destabilize the atmosphere. With favorable upper support/forcing arriving aft 18z expecting some sort of complex developing and propagating east. Big question is where. Latest HRRRX cams have main development across the southern valley into eastern SD. Damaging wind looks to be the primary concern at this point with the complex propagating eastward across west central Mn during the afternoon. Farther north in less unstable airmass degree of convection more in question. With wave and inverted trof will likely still see areas of rain/T so will maintain relatively higher pops. Temperatures will hinge greatly on cloud cover with coolest temperatures across the north. Wave will push through this evening with rain ending from west to east lingering in the NE overnight. Cold advection in wake of low passage will drop temperatures into the 50s. .LONG TERM...(Friday through Wednesday) Issued at 202 AM CDT Thu Jul 7 2016 Friday will be a bit blustery and overall cooler. Convective temperatures running from the upper 60s north to mid 70s across the south. With moist layer AOB 5k ft expect cu development and have adjusted max temperatures close to convective temperatures. High pressure will bring diminishing wind to the region. Will have to monitor for fog potential depending on how much rain occurs today. Mid level ridging builds into the FA Saturday dry conditions and moderating temperatures but still on the cool side of average. With warm advection push and apparent weak wave riding the ridge will maintain low end pops Saturday night. Sunday-Wednesday...Southwest flow aloft expected to develop early in this period as a strong upper low ejects into the western Dakotas and then southern Manitoba. This upper low has trended slower with each of the past few model runs. Details still uncertain...but with the region in the warm sector multiple high impact severe thunderstorm events appear possible. The strongest signal for severe potential is on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Jul 7 2016 Still have VFR ceilings and vsbys across the area, with the exception of KDVL, which is seeing a tstm now. Thunderstorms will be prevalent across the FA into the early evening, and perhaps beyond that at KTVF and KBJI. As stronger storms move thru ceilings may briefly dip into MVFR levels, but hard to time that at this point. Models also indicate lowering ceilings tonight into Friday morning. Not sure exactly how low to go, so just kept them in MVFR levels for now. Winds overall look to remain on the low side. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...TG/Voelker AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT THU JUL 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT THU JUL 7 2016 ...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY. THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS FOLLOWED BY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 1:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FUNNEL CLOUD 4 SSW STUMP LAKE 47.86N 98.47W
07/07/2016 NELSON ND 911 CALL CENTER
SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
BASE... AS VIEWED FROM DEVILS LAKE.
0125 PM FUNNEL CLOUD 6 W BINFORD 47.56N 98.47W
07/07/2016 GRIGGS ND LAW ENFORCEMENT
0135 PM FUNNEL CLOUD 5 NW RED WILLOW LAKE 47.70N 98.45W
07/07/2016 NELSON ND LAW ENFORCEMENT
FUNNEL NEARLY HALFWAY DOWN.
&&
GGUSTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
7.1 hours before the tornado, 232 km from the path. July 7, 2016.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -151 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Devils_lake (DVL), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 7, 2016
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 6:45 AM CDT | EF0 | Boone, MO | 0.3 | 50 | |||
| July 7 | 2:30 PM CDT | EF0 | Renville, ND | 0.3 | 20 | |||
| July 7 | 3:38 PM CDT | EF0 | Bottineau, ND | 0.3 | 20 | |||
| July 7 | 5:06 PM CDT | EF0 | Grand Forks, ND | 0.3 | 20 | |||
| July 7 | 5:15 PM CDT | EF0 | Grand Forks, ND | 0.5 | 40 | |||
| July 7 | 8:53 PM CDT | EF0 | Chase, KS | 0.1 | 50 | |||
| July 7 | 9:10 PM CDT | EF3 | Greenwood, KS | 4.2 | 1,144 | $100,000 | ||
| July 7 | 9:41 PM CDT | EF2 | Greenwood, KS | 3.6 | 150 | $3.8 million | ||
| July 7 | 10:41 PM CDT | EF0 | Wilson, KS | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.